Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 51, NWS Melbourne, FL

June 19, 1997Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 19, 1997, 6:24 PM EDT for Brevard County, Florida. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 1997, 6:24 PM EDT (22:24 UTC)
Expired
Jun 19, 1997, 7:30 PM EDT
In force
66 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1911 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 192226 RRA
SVRMLB
FLC009-192330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
624 PM EDT THU JUN 19 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...BREVARD COUNTY
 
AT 615 PM EDT...WEATHER RADAR INDICATED A CLUSTER OF SEVERE
THUNDERSTORMS OVER CENTRAL BREVARD COUNTY FROM INDIAN HARBOUR BEACH
TO MELBOURNE AND VIERA. THE STORMS WILL MOVE SOUTH ACROSS THE
MELBOURNE/PALM BAY AREA AND ALSO BEACHSIDE AROUND INDIALANTIC AND
MELBOURNE BEACH. STORMS TODAY HAVE ALREADY PRODUCE A WIND GUST TO 74
MPH AT PATRICK AIR FORCE BASE.

 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:24 PM EDT, 4 hours earlier.

Area forecast discussion, Jun 19, 2:24 PM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
223 PM EDT THU JUN 19 1997

CURRENTLY...FEW SHOWERS AND THUNDERSTORMS STARTING TO POP OVER
NORTHERN SECTIONS.  SATELLITE APPEARS TO SHOW THAT CIRRUS MOTIONS
WERE PAINTING A PICTURE OF WEAK UPPER LEVEL CONFLUENT FLOW...
ESPECIALLY OVER SOUTHERN SECTIONS.

TONIGHT...SLIGHT CHANCE FOR EVENING POPS LOOKS OKAY AS ATMOSPHERE
LIKELY TO YIELD LIMITED COVERAGE OF THUNDERSTORMS.

FRIDAY/SATURDAY...MODELS SHOW UPPER TROUGH WEAKENING BUT CONTINUING
TO EXTEND INTO THE GULF WITH TUTT CELL MOVING SOUTHWESTWARD.  THIS
SHOULD LESSEN THE AMOUNT OF SUBSIDENCE WITH TIME AS UPPER FLOW TAKES
ON SOUTHERLY COMPONENT.  PRECIPITABLE WATER VALUES FORECAST CLOSE TO
NORMAL.  THEREFORE...POPS CLOSER TO CLIMO THAT MODELS SHOW LOOK GOOD.
SURFACE RIDGE AXIS NOT PROGGED TO CHANGE A LOT...SO WE SHOULD
CONTINUE WITH MOSTLY A WEST/NORTHWEST FLOW AND THE POSSIBILITY OF A
SEA BREEZE RIGHT ALONG THE COAST (HOPEFULLY TO TAKE THE EDGE OFF OF
LOW/MID 90 READINGS).

LASCODY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:06 PM EDTSevere Thunderstorm WarningMLBSaint Lucie49 min
Jun 19, 4:46 PM EDTSevere Thunderstorm WarningMLBBrevard59 min
Jun 19, 7:51 PM EDTSevere Thunderstorm WarningMLBIndian River54 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.